Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 221, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 19, 2002, 2:45 PM EDT for McMinn County, Monroe County, Tennessee. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2002, 2:45 PM EDT (18:45 UTC)
- Expired
- Aug 19, 2002, 3:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties McMinn County, TN, Monroe County, TN
The radar
The Knoxville radar (KMRX), 124 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 3:05 PM EDT | Thunderstorm Wind | Madisonville, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1144 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
783
WUUS54 KMRX 191845
SVRMRX
TNC107-123-191930-
/NEW.KMRX.SV.W.0295.191844-191930/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
244 PM EDT MON AUG 19 2002
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCMINN COUNTY IN EAST TENNESSEE
MONROE COUNTY IN EAST TENNESSEE
* UNTIL 330 PM EDT
* AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 16 MILES NORTHEAST OF
MADISONVILLE TO 13 MILES NORTH OF ATHENS...OR FROM 5 MILES SOUTH OF
LENOIR CITY TO 6 MILES NORTHWEST OF SWEETWATER...MOVING NORTHEAST
AT 20 MPH.
* LOCATIONS IN THE PATH OF THE STORM INCLUDE ATHENS...MADISONVILLE...
ENGLEWOOD...MT. VERNON...AND OTHER POINTS IN BETWEEN THESE PLACES
ALONG THE MCMINN...MONROE COUNTY LINE.
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
SEEK A STURDY SHELTER IMMEDIATELY
LAT...LON 3531 8433 3532 8460 3545 8468 3554 8447
3552 8423 3534 8409
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 10:00 AM EDT, 4 hours 45 minutes earlier.
Area forecast discussion, Aug 19, 10:00 AM EDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1000 AM EDT MON AUG 19 2002 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1000 AM EDT MON AUG 19 2002 FOG HAS DISSIPATED...WILL UPDATE ZONES TO REMOVE IT. MCS SHOULD REMAIN TO OUR NORTH...BUT PROBABLY SEE THICKER HIGH CLOUDS IN OUR NORTHERN ZONES. WILL GO WITH A MOSTLY CLOUDY SKY IN THE NORTH. ALSO EXPECTING A FEW OUTFLOWS TO MOVE INTO OUR AREA BY THIS AFTERNOON. WITH THE GOOD INSTABILITY...WILL BUMP UP POPS TO 40 PERCENT IN ALL AREAS. WILL ALSO LOWER WINDS A BIT IN THE VALLEY WITH A FAIRLY WEAK GRADIENT. TEMPERATURES LOOK GOOD. GH ********************************************************************* MORNING FORECAST DISCUSSION 330 AM EDT MON AUG 19 2002 WEAK SURFACE FRONT STILL LINGERING TO THE WEST OF THE FORECAST AREA ACROSS MIDDLE TENNESSEE WILL SLOWLY DRIFT ACROSS THE AREA OVER THE NEXT 36 HOURS. SOME BIG DIFFERENCES IN THE ETA AND THE GFS/AVN MODELS ON TUESDAY. ETA HAS THE AREA COMPLETELY DRIED OUT BY TUESDAY WHILE AVN HANGS ON TO GOOD MOISTURE. HAVE LEANED TOWARDS THE AVN AND PUT SLIGHT CHANCE SHOWERS IN THE TERRAIN AREAS OF THE FORECAST AREA. TEMPERATURES WILL BEGIN TO CLIMB TODAY THROUGH WEDNESDAY UNDER SOMEWHAT CLEAR SKIES...EVEN WITH THE WETTER AVN MODEL. CHA 90 69 92 69 / 30 30 0 10 TYS 88 70 90 67 / 30 30 0 10 TRI 87 66 87 63 / 30 30 0 10 OQT 88 70 90 67 / 30 30 0 10 .MRX... NC...NONE. TN...NONE. VA...NONE. ********************************************************************* EVENING FORECAST DISCUSSION 855 PM EDT SUN AUG 18 2002 LINE OF SHOWERS AND THUNDERSTORMS THAT MOVED SOUTHEAST FROM KENTUCKY AND MIDDLE TN EARLIER THIS AFTERNOON INTO SW VIRGINIA AND NORTHEAST TN THIS EVENING SENT AN OUTFLOW BOUNDARY THROUGH THE MORRISTOWN AREA THE PAST HOUR. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DECREASE ACROSS NORTHEAST TENNESSEE. STRONG THUNDERSTORMS CONTINUE WEST AND NORTHWEST OF CHATTANOOGA. RUC SHOWS SHORTWAVE MOVING ACROSS WEST AND MIDDLE TN WITH WEAKER VORTICITY LOBE EXTENDING ACROSS NORTHEAST TN. THIS SHORTWAVE MOVES SOUTHEAST INTO NORTH AL OVERNIGHT TONIGHT. CURRENT FORECAST HAS A CHANCE THUNDER. PLANNING TO KEEP SLIGHT CHANCE NORTHERN AREAS AND 30 PERCENT SOUTHERN SECTIONS A FEW MORE HOURS. MAY HAVE TO UPDATE AGAIN TO TAKE RAIN CHANCE OUT FOR THE REMAINDER OF THE NIGHT. .MRX... NC...NONE. TN...NONE. VA...NONE. TD ********************************************************************* AFTERNOON FORECAST DISCUSSION 300 PM EDT SUN AUG 18 2002 THUNDERSTORMS/SHOWERS POPPING OVER MIDDLE TN TO CUMBERLAND PLATEAU. CONSOLIDATING INTO A SOLID LINE AT LEADING EDGE. TODAYS POPS GOOD. THESE WILL MOVE THROUGH THE ENTIRE CWA FROM WEST TO EAST AND DROP MUCH NEEDED RAIN ON MOST PLACES. EXACT TOTALS UP IN THE AIR. WE STILL SIT AHEAD OF THE WEAKENING FRONT TO THE NORTHWEST. MODELS WEAKEN FRONT STILL FURTHER UNTIL ITS A SHADOW OF ITS FORMER SELF BY ITS ARRIVAL MONDAY NIGHT. IT WILL SWEEP THROUGH THE REGION KEEPING A CHANCE FOR CONVECTION THROUGH MONDAY NIGHT. HAVE REMOVED ALL MENTION OF PRECIP FOR TUESDAY THROUGH THURSDAY DUE TO DEEP DRYING AND BUILDING OF RIDGE (REMOVAL OF UPPER SUPPORT). NOT TO SAY THAT AN ISOLATED SHOWER WONT FIRE SOMEWHERE IN THE SUNSHINE, SO LEFT 10 POP IN REVISED DIGITAL FORECAST. TEMPS AND WINDS LOOK BUT DID TWEAK WIND DIRECTIONS A BIT TO ACCOUNT FOR SLIGHT WIND SHIFT WHEN FRONT MEANDERS ACROSS REGION. DONT BELIEVE FOG WILL WARRANT PLACEMENT IN FORECAST. LATER ON IN EXTENDED...ANOTHER FRONT COMES ON FRIDAY-SATURDAY. MODELS DEPICT IT MORE STRONGLY THAN THIS ONE. HOWEVER...IT MIGHT BECOME WEAKER AS THE WEEK PROGRESSES. STILL...PUT SLIGHT CHANCE IN FRIDAY AND CHANCE ON SATURDAY. BACK TO PARTLY CLOUDY SUNDAY, WHICH WAS A LITTLE DIFFICULT TO DECIDE, BUT SO FAR OUT AND WITH THE MOISTURE AND DYNAMICS A LITTLE SO-SO WENT WITH CONSERVATIVE WORDING. FOLLOWING FORECAST ARE PRELIMINARY: CHA 71 91 69 90 / 30 30 30 10 TYS 69 89 67 89 / 30 30 30 10 TRI 66 86 64 87 / 30 30 30 10 OQT 69 88 67 88 / 30 30 30 10 BB ********************************************************************* LATE MORNING FORECAST DISCUSSION 940 AM EDT SUN AUG 18 2002 WILL UPDATE ZONES TO REMOVE MORNING FOG WORDING. WILL LEAVE POPS AS IS WITH CONVECTION ALREADY TAKING PLACE IN SE TN AND SOLAR HEATING ON TRACK TO FIRE THINGS UP. BB *********************************************************************
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:21 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 54 min |
| Aug 19, 2:28 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 47 min |
| Aug 19, 2:38 PM EDT | Severe Thunderstorm Warning | MRX | Hancock | 37 min |
| Aug 19, 2:52 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 38 min |
| Aug 19, 3:58 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 47 min |
| Aug 19, 4:01 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 44 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.